What’s The Difference Between All The Many NyQuil Variations?

For decades, sick people in search of a night’s rest — and high school kids in search of something to amuse themselves with — took Vicks NyQuil, and eventually woke up, often feeling like they’d hibernated for a season. Then they introduced DayQuil, which takes away all the fun of NyQuil, but supposedly lets you do your job without nodding out mid-meeting. More recently, Vicks added ZzzQuil and the bizarrely named QlearQuil, but what the H-E-double-hockey-sticks are they all about?

Let’s start with the main attraction, NyQuil.
The active ingredients are: the pain reliever/fever reducer acetaminophen, the same drug in Tylenol; the cough suppressant dextromethorphan, which is in countless cough medicines and accounts for some drowsiness; and the antihistamine doxylamine succinate, the primary source of your sleepiness.

The stronger NyQuil Severe has all those ingredients, but tosses in the nasal decongestant phenylephrine.

NyQuil Cough omits the acetaminophen but has the dextromethorphan and doxylamine succinate to cut down on your coughing.

DayQuil has acetaminophen like its more famous kin and the phenylephrine found in Severe, but keeps you from nodding off by having a lower level of dextromethorphan and no antihistamines.

ZzzQuil is not some mystical sleep syrup, nor is it just the sleepy stuff from NyQuil. In fact, it’s just diphenhydramine, the antihistamine found in Benadryl and countless generic allergy medicines.

So if ZzzQuil is just a popular antihistamine, what’s in allergy-targeted QlearQuil?
Depends on which version you buy:
• The Nighttime Allergy Relief version of QlearQuil is identical to ZzzQuil, with diphenhydramine being the only active ingredient.
• The All Day & All Night 24 Hour Allergy Relief version is a different antihistamine — loratadine, the active ingredient made popular in Claritin.
• The Nighttime Sinus & Congestion Relief version has multiple ingredients — acetaminophen; doxylamine succinate; and phenylephrine.
• The Daytime Sinus & Congestion Relief version is the same as the nighttime, but sans the doxylamine succinate.

This isn’t just to help people sort out which of the many, many ‘Quils they come across while perusing drugstore shelves, but to show that consumers don’t always know what they’re getting when they grab a bottle.

One potential problem with having all these varieties is that some, but not all, contain acetaminophen, and none of them go out of their way to way to highlight the fact that acetaminophen is included. Some sick people won’t think twice about taking a Tylenol at the same time as they guzzle some NyQuil — or take DayQuil without realizing it contains the painkiller — not knowing they risk doing damage to their liver by doubling up on the acetaminophen.